7 Things You Didn't Know About Your Pain Medication
Many pain medications contain both an opioid (like hydrocodone or oxycodone) and acetaminophen (commonly known by its brand name Tylenol). The purpose of combining acetaminophen with an opioid analgesic is to increase the effectiveness of the opioid.
We tend to think of opioids as being potentially dangerous, but did you know that acetaminophen may actually be the most deadly ingredient in your pain medication? Even a single overdose of acetaminophen can permanently damage your liver, resulting in liver toxicity, liver failure and death.
You may think that because you always take your pain medicine exactly as prescribed, you don't have to worry about overdosing on acetaminophen. The problem is that many over-the-counter headache, cough, cold and allergy medications also contain acetaminophen. If you take both a cold remedy and your pain medicine, you could be overdosing on acetaminophen without realizing it.
The current maximum recommended dose of acetaminophen is 1,000 mg for a single dose and 4,000 mg per day. However, in 2009, an FDA advisory panel recommended lowering the maximum single dose of acetaminophen to 650 mg.
In January 2011, the FDA asked manufacturers of combination products that contain acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule. This change will be phased in over three years and should not create a shortage of pain medication.
Pain medications that are frequently combined with acetaminophen include: tramadol (Ultracet), codeine (Tylenol #3 and #4), hydrocodone (Vicodin, Lortab), and oxycodone (Percocet, Endocet, Roxicet). The abbreviation APAP is often used to describe acetaminophen in generic prescriptions. For example, hydrocodone APAP is hydrocodone with acetaminophen.
Always carefully read the information sheets that come with your prescription drugs and the labels of over-the-counter medications to be sure you know exactly what you are taking.